Acetaminophen is a common drug that is taken for many minor conditions such as headache, arthritis, fever, and pain. Acetaminophen, also known as “Tylenol,” based on the main ingredient of the brand name medication. Acetaminophen is included in many medications including over the counter (OTC) cough and cold medications.
The FDA is now requiring a change to the labeling to now include a warning about potential liver toxicity and damage. This new requirement will be phased in over the next three years. The FDA also announced that they will be requiring all manufacturer of prescription drugs containing acetaminophen to limit the amount of acetaminophen to no more than 325 milligrams per tablet or capsule. Parents should only give medication labeled as appropriate for children to their child since the dosage is different.
Symptoms of liver damage can include nausea, loss of appetite, fatigue, diarrhea, jaundice, swollen abdomen, confusion, sleepiness, and coma. If these symptoms are present, consumers should seek medical attention immediately. Be sure to have a list of the medications taken as this will help healthcare providers to determine the extent of the toxicity and to devise a treatment plan accordingly.